Thunderstorm Wind, Oneida
- When
- June 27, 4:00 PM MST to 4:15 PM MST
- Where
- Oneida County, 9 mi N of Black Pine
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.210, -112.980
A 63 mph gust measured north of Black Pine.
A strong thunderstorm brought 60 mph plus winds to Oneida County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A strong thunderstorm brought 60 mph plus winds to Oneida County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 27, 12:21 PM MST, 3 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 121 PM MDT Tue Jun 27 2023 .SHORT TERM...Tonight through Wednesday night. Short term period will continue to have afternoon and evening thunderstorms across the entire region. Expect the same on Wednesday. The majority of the storms Wednesday will be in the central mountains and eastern mountains. Low chances of severe thunderstorms this evening and Wednesday but not out of the question an isolated cell could reach severe levels. Highs Wednesday will mainly be in the 70s even in lower elevations with some 60s in the mountains. Lows in the 40s and 50s tonight and Wednesday night. Winds of 10 to 20 mph in the Snake Plain will dissipate overnight with winds not as strong on Wednesday. GK .LONG TERM...Thursday through Next Tuesday. By late week, the trough that has lingered over the west coast for days will begin to weaken and shift southeastward before continuing across the central plains. National Blend PoPs decrease quite dramatically Thursday and continue to trend even drier into the weekend as an upper ridge begins to fill in behind the trough. To convey how little precipitation we are expecting come late week, ensembles indicate zero to 40% probability, with very isolated areas of up to 60%, of the central mountains and east/southeast highlands receiving just one tenth of an inch of 24-hour precipitation through Friday morning. Our official forecast is for a Trace to generally 0.05" across the central and eastern mountains and highlands with around one tenth across the Bear River and Caribou Ranges. Temperatures will increase by several degrees each day Friday and Saturday and then stabilize over the subsequent several days. High temperatures will run around 10 degrees above climatological norms for many locations as highs reach into the low 90s as early as the weekend across the eastern Magic Valley, lower Snake Plain, and the southern highlands. Models feature an upper low tracking eastward along the U.S./Canadian border during the weekend, which will begin to suppress the ridge overhead and could bring unsettled weather and breezy to windy conditions by late weekend. However, 500 mb ensemble clusters highlight differences regarding the depth and placement of the low. GEFS brings the upper trough further south into the Idaho panhandle, while EPS keeps it further north above our border. These differences result in the operational GFS running wetter as compared to the ECMWF. The National Blend seems to favor the latter, as PoPs max out at around only 15% across portions of the central mountains and Montana Divide region during this timeframe. Cropp .AVIATION...Have forecast VCTS at all terminals due to area- wide isolated to scattered showers and storms. Greatest chances for storms impacting a terminal will be at KBYI and KDIJ. Most activity will wrap up by 03z, with showers lingering in the vicinity of KDIJ through around 06z. While stronger storms could produce gusty winds and small hail, storms are generally not expected to reach severe criteria today. Non-convective winds will remain light to breezy, with speeds 15 to 25 kts forecast at KSUN and KBYI. Cropp .FIRE WEATHER...Isolated to scattered showers and thunderstorms will continue for the next several days, with most activity expected across the mountains and highlands across central and eastern Idaho. Chance of wetting rain this afternoon and evening ranges 70 to 90 percent across much of central Idaho, up to 40% across the southern and eastern mountains, and zero to around 15% elsewhere. Non- convective winds today will light to breezy, up to around 25 mph across Fire Weather Zones 410 and 425. As the upper trough begins shifting eastward and a ridge builds in behind it, the forecast will trend much drier late week into the weekend. Models show an upper low tracking along the U.S./Canadian border by the weekend, which will likely bring breezy to windy conditions and potentially unsettled weather heading into early next week. However, models currently show some differences regarding how far south the trough will reach. Cropp && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Pocatello ID
321 PM MDT Tue Jun 27 2023
IDZ058-059-272200-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
321 PM MDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of southeastern Oneida,
southern Bannock and southwestern Franklin Counties through 400 PM
MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cherry Creek Rest Area, or 10 miles west of Preston,
moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Preston, Dayton, Weston, Clifton, Oxford and Riverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4205 11223 4230 11208 4221 11179 4200 11198
4200 11211
TIME...MOT...LOC 2120Z 208DEG 14KT 4207 11208
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
GKSpecial Weather Statement
National Weather Service Pocatello ID
331 PM MDT Tue Jun 27 2023
IDZ056-057-272215-
Raft River Region ID-Southern Hills/Albion Mountains ID-
331 PM MDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of west central Oneida,
southwestern Power and southeastern Cassia Counties through 415 PM
MDT...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Park Valley, or 26 miles southeast of Oakley Reservoir,
moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malta, Almo, Juniper, Elba, Sublett Reservoir, Mt Harrison, City Of
Rocks, Sweetzer Summit and Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4239 11364 4234 11297 4200 11301 4199 11374
TIME...MOT...LOC 2130Z 012DEG 115KT 4183 11367
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
GKSpecial Weather Statement
National Weather Service Pocatello ID
336 PM MDT Tue Jun 27 2023
IDZ053-066-067-272200-
Centennial Mountains/Island Park ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-
336 PM MDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of central Fremont and
northeastern Clark Counties through 400 PM MDT...
At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Idmon, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Island Park Reservoir and Sheridan Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4449 11146 4423 11167 4429 11190 4452 11183
4451 11181 4453 11180 4452 11178 4454 11174
4454 11172 4456 11170
TIME...MOT...LOC 2136Z 201DEG 15KT 4433 11175
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DMHSpecial Weather Statement
National Weather Service Pocatello ID
338 PM MDT Tue Jun 27 2023
IDZ063-064-272215-
Big Hole Mountains ID-Caribou Range ID-
338 PM MDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of southeastern Teton
and northeastern Bonneville Counties through 415 PM MDT...
At 337 PM MDT, Doppler radar was tracking a strong thunderstorm over
Irwin, or near Swan Valley, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Swan Valley, Palisades Reservoir and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Palisades Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4334 11136 4358 11131 4355 11105 4312 11105
TIME...MOT...LOC 2137Z 201DEG 15KT 4338 11121
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DMHSpecial Weather Statement
National Weather Service Pocatello ID
351 PM MDT Tue Jun 27 2023
IDZ064>066-272215-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Teton Valley ID-
351 PM MDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northern Teton and
southeastern Fremont Counties through 415 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tetonia, or near Felt, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Felt, Tetonia and Tetonia Research Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4372 11113 4379 11136 4404 11129 4398 11105
4383 11104
TIME...MOT...LOC 2151Z 201DEG 10KT 4383 11122
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DMHSpecial Weather Statement
National Weather Service Pocatello ID
400 PM MDT Tue Jun 27 2023
IDZ066-272245-
Centennial Mountains/Island Park ID-
400 PM MDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northeastern Fremont
County through 445 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ponds Lodge, or 15 miles south of Henrys Lake, moving northeast at 20
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Henrys Lake, Island Park Village, Shotgun Village, Ponds Lodge, Macks
Inn, Last Chance, Island Park Reservoir, Red Rock Pass, Big Springs,
Targhee Pass and Raynolds Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Henrys Lake or Island Park Reservoir, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4430 11131 4440 11153 4455 11153 4454 11146
4459 11153 4464 11152 4467 11147 4470 11149
4472 11144 4471 11142 4476 11139 4473 11136
4473 11132 4467 11127 4465 11128 4462 11122
4461 11124 4458 11123 4453 11113 4449 11112
TIME...MOT...LOC 2200Z 210DEG 18KT 4442 11137
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DMHThe Pocatello radar (KSFX), 102 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
A 63 mph gust measured north of Black Pine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114857.